Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 24, 2021, 8:10 PM EDT for Wilkes County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2021, 8:10 PM EDT (00:10 UTC)
- Expired
- Jul 24, 2021, 9:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WWUS81 KRNK 250010
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Sat Jul 24 2021
NCZ019-250100-
Wilkes-
810 PM EDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKES COUNTY...
At 810 PM EDT, a strong thunderstorm was located near Dockery, or
near Traphill, moving southeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ronda...
Traphill...
Windy Gap...
Pleasant Hill...
Clingman...
Roaring River...
and Dockery.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 8098 3629 8114 3637 8102 3626 8087
3606 8088
TIME...MOT...LOC 0010Z 313DEG 6KT 3628 8101
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 24, 7:39 PM EDT, 31 minutes earlier.
Area forecast discussion, Jul 24, 7:39 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 739 PM EDT Sat Jul 24 2021 .SYNOPSIS... High pressure will depart offshore and allow for a cold front to approach the Mid Atlantic on Sunday. This front will cross overhead by Monday and exit toward the south by the middle of this week. && .NEAR TERM /THROUGH SUNDAY/... As of 730 PM EDT Saturday... Still dealing with some scattered storms and downpours this evening. Storms have generally been showing a weakening trend now that we are losing peak heating and model guidance (HRRR and NAM) also in line with this. Of note, guidance continues the storms currently centered in the vicinity of Buckingham County for several more hours. These storms, nearly stationary, will continue to produce very heavy rainfall and localized flash flooding is possible through the remainder of this evening. As of 100 PM EDT Saturday... Typical July weather is expected with a chance of afternoon showers and thunderstorms in the mountains. High pressure should drift toward the East Coast this afternoon, which will allow the flow to turn toward the south and southwest. Increasing heat and moisture with orographic lift will provide enough instability to spark scattered showers and thunderstorms along the Blue Ridge, especially in northwest North Carolina. A couple showers are already appearing on radar at this time from Boone to Galax. High temperatures will vary from the upper 70s in the mountains to near 90 in the Piedmont. Convection should wane overnight with the loss of heating. Some patchy fog is possible along the New River and the Greenbrier River, but there will also be an increase of high clouds from the west and a light south to southwest breeze that may keep it from not getting as dense. By Sunday, a cold front will track across the Ohio River Valley, and the closing proximity of this boundary with additional heat and moisture will fuel scattered showers and thunderstorms. Confidence in any severe and hydro threats is still low, but there could be some gusty winds and heavy rain with the stronger storms. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 200 PM EDT Saturday... Models are a little slower with the arrival of a cold front Monday. With a slower scenario, the chances for strong to severe storms will include more mountain counties, but the highest chances still remain over the piedmont and counties along the VA/NC border. SPC still does not have the area outlooked for a widespread severe weather event on Monday. Even though the models have a strong prefrontal short wave passing over the area during peak heating, models are not showing a good low level jet, nor upper level support and the mid and upper flow is westerly. Therefore, it is understandable why SPC keeps the area under a general thunderstorm threat. Even with some limiting factors, isolated to scattered strong to severe storms are still possible. CAPE values could exceed 2000 J/kg with DCAPE values nearing 1000 J/kg, especially across the piedmont where a lee trough will reside. More showers than not will have the potential to produce high rainfall rates which could lead to flash flooding. Precipitable water values are forecast in the 1.50 to 1.80 range which ranks them between the moving 90 percentile and the daily max moving values on the SPC sounding climatology page for KRNK. The front is expected to move out of the area by midnight, but may stall across northern portion of North Carolina, per the Euro. This may keep a few light showers moving along the NC/VA border overnight into Tuesday. To the north, high pressure will slowly build into the area. Highs Monday and Tuesday will range in the 80s west of the Blue Ridge to low to mid 90s east. Each night, overnight lows will fall into the mid 60s to lower 70s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 200 PM EDT Saturday... High pressure will continue building into the western sections of the region on Wednesday, allowing for a dry forecast. However, building heights aloft and slightly milder 850mb temperatures will result in slightly higher temperatures. On Thursday, a weak disturbance is expected to head southeast along the eastern edge of the surface high. Currently guidance suggests the bulk of this precipitation will remain northeast of the forecast area, small fluctuations in the strength and location of the high could allow for slightly better coverage. Our current forecast continues to reflect only isolated potential for any showers or storms across northern parts of the area. By Thursday night and/or Friday, another cold front may impact the area with better coverage of showers and storms. The latest guidance offers a variety of solutions regarding the timing and expanse of any precipitation across our area. For now, our forecast will reflect increasing chances, but not too ambitious at this time. Increased cloud cover and better potential for precipitation will mean somewhat cooler temperatures as compared to Wednesday. Temperatures during this portion of the forecast will average about five degrees above normal on Wednesday, but trend to near normal Thursday and Friday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 735 PM EDT Saturday... VFR conditions are mainly expected for this evening aside from any potential MVFR due to the chance of scattered showers and thunderstorms. ROA, BCB, LYH, and DAN have VCTS mentioned to account for this chance. BLF and LWB have the highest confidence of staying dry with no impacts to aviation. Winds will be out of the south to southwest. Any convection should dissipate overnight. Patchy river valley fog will be possible during early Sunday morning, especially for BCB and LWB. There may also be MVFR ceilings at BLF due to a passing low layer of stratocumulus clouds. Any low clouds and fog should wane after sunrise, and high clouds will begin to increase from the west due to an approaching cold front. Showers and thunderstorms will develop again along and west of the Blue Ridge by late Sunday afternoon and may try to spread eastward toward the Piedmont during the evening. Extended Aviation Discussion... A cold front will pass over the Mid Atlantic during Sunday night into Monday, which will bring periods of IFR/MVFR conditions from low clouds along with scattered showers and thunderstorms. The cold front will exit toward the south by the middle of this week, but more disturbances may later pass to the north that could bring isolated showers and thunderstorms. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...BMG/PW SHORT TERM...RCS LONG TERM...DS/RCS AVIATION...BMG/PW
Hazardous weather outlook, Jul 24, 2:15 PM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 215 PM EDT Sat Jul 24 2021 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 251815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 215 PM EDT Sat Jul 24 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and thunderstorms are expected during Sunday afternoon and evening. An isolated strong storm may bring a threat of damaging winds and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ043>047-058-059-251815- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 215 PM EDT Sat Jul 24 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PW
In the hours before
Special weather statement, Jul 24, 2:32 PM EDT, 5 hours 38 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 232 PM EDT Sat Jul 24 2021 VAZ032-033-043-241900- Henry-Franklin-Patrick- 232 PM EDT Sat Jul 24 2021 ...A SHOWER WILL AFFECT NORTHWESTERN HENRY...SOUTH CENTRAL FRANKLIN AND EAST CENTRAL PATRICK COUNTIES... At 230 PM EDT, a shower was located over Bassett, moving southeast at 10 mph. Winds in excess of 30 mph are possible with this shower. Locations impacted include... Bassett... Sanville... Stanleytown... Fairy Stone State Park... Collinsville... Oak Level... and Fieldale. LAT...LON 3679 8017 3687 8000 3676 7980 3665 8004 TIME...MOT...LOC 1830Z 325DEG 8KT 3678 8000 ET
Special weather statement, Jul 24, 2:41 PM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
241 PM EDT Sat Jul 24 2021
NCZ002-003-VAZ015-241915-
Surry-Alleghany-Grayson-
241 PM EDT Sat Jul 24 2021
...A SHOWER WILL AFFECT NORTHEASTERN ALLEGHANY...NORTHWESTERN SURRY
COUNTIES IN NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA...
At 240 PM EDT, a shower was located over Barrett, or near Ennice,
moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Ennice...
Mountain Park...
Bottom...
Pine Ridge...
Low Gap...
Cumberland Knob...
and Glade Valley.
LAT...LON 3634 8090 3636 8090 3637 8093 3638 8094
3640 8097 3650 8108 3663 8089 3656 8084
3656 8079 3647 8065 3633 8088
TIME...MOT...LOC 1840Z 322DEG 10KT 3652 8093
ETSpecial weather statement, Jul 24, 3:26 PM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
326 PM EDT Sat Jul 24 2021
NCZ003-242000-
Surry-
326 PM EDT Sat Jul 24 2021
...A SHOWER WILL AFFECT EASTERN SURRY COUNTY...
At 326 PM EDT, a shower was located over Ararat, or near Dobson,
moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Mount Airy...
Fairview...
Dobson...
Pilot Mountain...
Pilot Mountain State Park...
Level Cross...
and Rockford.
LAT...LON 3628 8054 3629 8054 3627 8060 3629 8063
3628 8063 3626 8065 3641 8083 3650 8061
3640 8045 3632 8045 3626 8050 3626 8053
TIME...MOT...LOC 1926Z 313DEG 18KT 3639 8062
ETSpecial weather statement, Jul 24, 4:13 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT Sat Jul 24 2021
NCZ003-020-242045-
Yadkin-Surry-
413 PM EDT Sat Jul 24 2021
...A SHOWER WILL AFFECT SOUTH CENTRAL SURRY AND CENTRAL YADKIN
COUNTIES...
At 412 PM EDT, a shower was located over Burch, or near Boonville,
moving southeast at 30 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Elkin...
Yadkinville...
Jonesville...
Boonville...
Nebo...
Rockford...
and Crutchfield.
LAT...LON 3613 8078 3622 8087 3629 8087 3635 8080
3622 8052 3610 8063
TIME...MOT...LOC 2012Z 313DEG 25KT 3626 8076
ETSpecial weather statement, Jul 24, 6:33 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
633 PM EDT Sat Jul 24 2021
VAZ047-242315-
Buckingham-
633 PM EDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCKINGHAM
COUNTY...
At 633 PM EDT, a strong thunderstorm was located near Centenary, or
13 miles north of Buckingham, moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Centenary.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3761 7856 3771 7866 3776 7861 3775 7858
3776 7855 3776 7850 3774 7843
TIME...MOT...LOC 2233Z 105DEG 7KT 3774 7860
RABSpecial weather statement, Jul 24, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Sat Jul 24 2021
NCZ019-250100-
Wilkes-
810 PM EDT Sat Jul 24 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKES COUNTY...
At 810 PM EDT, a strong thunderstorm was located near Dockery, or
near Traphill, moving southeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ronda...
Traphill...
Windy Gap...
Pleasant Hill...
Clingman...
Roaring River...
and Dockery.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 8098 3629 8114 3637 8102 3626 8087
3606 8088
TIME...MOT...LOC 0010Z 313DEG 6KT 3628 8101
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:14 PM EDT | Flash Flood Warning | RNK | Buckingham | 4 hr |
| Jul 25, 5:36 PM EDT | Special Weather Statement | RNK | Bedford | 24 min |
| Jul 25, 6:33 PM EDT | Special Weather Statement | RNK | Amherst | 27 min |
| Jul 25, 6:44 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 61 min |
| Jul 25, 7:09 PM EDT | Areal Flood Advisory | RNK | Amherst | 2 hr |
| Jul 25, 7:12 PM EDT | Special Weather Statement | RNK | Buckingham | 48 min |
| Jul 25, 7:45 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jul 25, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 28 min |
| Jul 25, 3:42 PM EDT | Special Weather Statement | RNK | Rockingham | 33 min |
| Jul 25, 5:45 PM EDT | Special Weather Statement | RNK | Surry | 30 min |
| Jul 25, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 44 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.